PMR & GCA - prednisone and breathlessness

Hi everyone. I'm a member over on the fibro U.K. Page. I'm asking here for some help on behalf of my mum. She has pmr and recently diagnosed with GCA. The GP has her on 60mg steroids daily and she's having Terrible side effects - racing heart, dizziness, extreme breathlessness. It's incredibly sad for me to see her struggling to get oxygen 😔 Her Doctor won't lower her prednisone. She can breathe easier when it's lowered but then the pmr symptoms return with a vengeance! And the GCA doesn't appear to have abated at all on prednisone. Does anybody please have any thoughts to share on her symptoms or not responding to prednisone? Is there a better or different alternative med someone has found helpful? Thank you for reading.

11 Replies

oldestnewest
  • Hello, it sounds very distressing for her and you. Other more experienced people will respond, but I have a few questions.

    Whilst these symptoms can be caused by Pred, has she been checked out properly?

    Is it the GP's diagnosis and on what basis?

    Did she have eyesight symptoms and if so, have her eyes been checked by a specialist?

    Has the doctor tried checking her oxygen saturation with a little device that goes on the end of her finger? That would help to say whether the breathlessness is due to oxygen actually not being in the bloodstream which needs quick attention, or some other reaction?

    Has she had a routine ECG just to check her heart is ok?

    How long had she been on the Pred.? You say recently diagnosed and she's on 60mg, how much was it lowered by and over what time?

    At what dose did PMR come back? From what I've read on here, anything above 30mg should really wipe out any PMR pain, but not necessarily GCA symptoms.

    Unfortunately Pred is the only medication to really get the inflammation under control and if she does have GCA 60 mg is par for the course, especially if she still has symptoms on it or her eyes were affected.

    Sit tight, others will reply.

  • Hi SnazzyD, mum was diagnosed with pmr about 3 months ago after months of suffering, and her Dr diagnosed GCA approximately 2 months ago. Her pmr symptoms come back at around 45mg prednisone. Still haven't managed to get her Level of whatever it is they measure for pmr down below 12. Apparently recommended max is 8? I'm adamant she needs a specialist opinion but Dr won't refer her to our public health system (we are in NZ). She also has had COPD for many years but that never bothered her too much - at least not until the high dose of prednisone. Dr also put her on a beta blocker 2 weeks ago to supposedly help with the heart racing - doesn't seem to make much difference. Mum is only 64 and works full time managing an office, she's really strong willed and determined but I can see it's making her miserable 😔

  • Hi Leemaree44, I read your questions and after reading that the dr. Put her on beta blockers I have to tell you a bit about my experience with beta blockers. As a side effect of the Pred. I had a racing heart and was put on Betablockers,

    They made me totally out of breath and exhausted with legs made of lead. They also caused sudden deafness which was very worrying. I slowly reduced theBetablocker(metoprolol) and my shortness of breath and deafness went away. Then the doc. Put me on tenolol,which made me also very tired and short of breath. Reduced that slowly to 0 and now just have it at hand to take 1 pill when needed for irregular heartbeat.(with docters approval) .

    I hope this story can be of use to you and your mum.

    Wishing her all the best

    Edith(toenti)

  • Hi Leemaree.

    I have also experienced awful breathlessness. I can't say for sure whether the high dosis pred. was to blame or not, but I suspect it myself. I have PMR, but the dosis was raised from 8,75mg to 100mg, when I was diagnosed with Immune Thrombocytopenia i january. The breathing problems got so bad, I couldn't even cross a street without stopping in the middle of it to catch my breath. I had no problems when I was sitting still, though. Now, the dosis is down to 15mg, and the breathing problem is almost gone.

    I used to work as a reg nurse at an eye deparment many years ago. When a patient was given high dose Pred, (eg start dose 80 - 120mg, according to body weight) he or she had to stay in bed and only allowed to go to the bathroom. A high dose pred. makes the heart beat quite fast, which again causes breathlessness.

    Since the pain starts as soon as your mother tries to reduce, the inflammation isn't under control yet. She needs to be patient, but it isn't easy!

    As for the side effects, they are very unoleasant indeed, but the most important thing now is to be patient and get the inflammation undef control. Sooner or later she will be better!👍❤

  • Hi Leemaree44,

    Sorry to hear about your Mum. Unfortunately for some people the side effects of Pred at that level are very distressing, but as has been said it is the only drug that will keep the inflammation of the PMR or GCA controlled. If your mum already suffers from COPD then that's probably why her breathlessness etc is intensified.

    I guess the doctor revised his diagnosis because her symptoms weren't controlled at 45mg, but did he base the GCA diagnosis on anything else - for example does she have any sight or head issues? Has he ruled out other illnesses? If the problems have not improved on 60mg then maybe it's not GCA/PMR.

    However, if your mother is still working full time, then if it is GCA she is not helping herself. You can't just take the tablets and assume you're back to normal - you're not. The Pred may control the inflammation caused by the PMR/GCA, but that's all it does, you still have the underlying illness there, so you need to manage it. Avoiding stress, pacing yourself etc! Very difficult when holding down a full time job.

    Think your Mum needs a second opinion, or at least some more investigation done. If she has GCA then it is recommended that a Rheumatologist be consulted. There are contributors on here from NZ, hopefully they may be able to give you some advice about specialists.

  • If her GCA symptoms are not responding to 60mg - and it IS GCA - then she may need even more. And to put none too fine a point on it, your GP is a prat - she needs specialist care and diagnosis if GCA is suspected. There are very few GPs with the knowledge and skills to manage such a serious illness properly. Does he refuse to refer his stroke and heart attack patients to a specialist unit? GCA is classed as the same level of medical emergency.

    However - if her "PMR" symptoms return on a dose of 45mg of pred - I have to say I have my doubts it is PMR. A characteristic of PMR is that it responds to doses of up to 25mg - the guidelines say NEVER above 30mg as a starting dose.

    And as the others say - GCA is a serious systemic illness. Whatever else your mother should be doing she shouldn't be working - not even part time. It sounds harsh - but that is the reality I'm afraid, especially if she wants to feel better.

    There are no other drugs to manage GCA at present - Actemra/tocilizumab has recently been approved in the USA and will probably be approved in the UK soon. But your GP won't have access to that when it is added in NZ.

  • Hi all. I am leemaree44 mum. I have had all of the tests for pmr and first reading was 133. Also have had migraines for years and was thought to have had temperal arteritis but has since been changed to giant cell arteritis with further blood tests. Have had eyes tests and have cataracts in both eyes. Have had oxygen and heart rate checks with finger monitor. O2 drops to 72 with activity and heart goes to 135 or higher.

    I am on 60mg prednisone daily bisoprolol blocker 2.5mg daily anoro ellipta 62.5 daily Risedronate 35mg weekly .

    I can't walk very far without stopping and although I work full time I have a very understanding boss. Most of my day is stress less and sitting down doing computer and phone work. My biggest problem is the breathing, fast heart rate and constant headaches for which I am taking Maxigesic every 4 hours.

    How long does it take for medication to start working?

    Thoughts appreciated.

  • Temporal arteritis is just an older name for giant cell arteritis - using the term temporal arteritis makes it sound as if that is the only artery affected, which is far from the case.

    If the pred dose is high enough you should start to get relief within a few days at most - if you don't, the dose may need to be increased. But as I said before - you have to do your bit and stress and physical exertion are both things that can make the GCA symptoms worse - and I don't mean the things you thought were "low stress" or "not doing much" before GCA. You now have a whole new normal to get used to. It is hard but that's the way it is I'm afraid.

    Another factor you need to think about is whether you are able to do your job as well as before. High dose pred does funny things to brain function and judgement. A bit of time off sick may make a big difference to how you recover.

  • Geez mum I had no idea u had to take so much medicine!! 😔😔

  • Yep and it increased again today by 2.5g bisoprolol per day. Hopefully things change for the better.

  • I'm told by my doctors that 2.5mg is a very low dose but they do start there and work up until they get the result they want. I'm only on 2.5mg, have been for 5 years, but I also take an almost vanishingly low dose of Losartan - and together that does the trick with no side effects.

You may also like...